Advertisement

Methodology and Computing in Applied Probability

, Volume 14, Issue 3, pp 407–420 | Cite as

Stochastic Comparisons of Symmetric Sampling Designs

  • Larry Goldstein
  • Yosef Rinott
  • Marco Scarsini
Article
  • 126 Downloads

Abstract

We compare estimators of the integral of a monotone function f that can be observed only at a sample of points in its domain, possibly with error. Most of the standard literature considers sampling designs ordered by refinements and compares them in terms of mean square error or, as in Goldstein et al. (2011), the stronger convex order. In this paper we compare sampling designs in the convex order without using partition refinements. Instead we order two sampling designs based on partitions of the sample space, where a fixed number of points is allocated at random to each partition element. We show that if the two random vectors whose components correspond to the number allocated to each partition element are ordered by stochastic majorization, then the corresponding estimators are likewise convexly ordered. If the function f is not monotone, then we show that the convex order comparison does not hold in general, but a weaker variance comparison does.

Keywords

Convex order Stochastic majorization Stratified sampling Exchangeable partitions of integers 

AMS 2000 Subject Classification

Primary 60E15; Secondary 62D05 65C05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Alfsen EM (1971) Compact convex sets and boundary integrals. Springer-Verlag, New YorkzbMATHGoogle Scholar
  2. Glasserman P (2004) Monte Carlo methods in financial engineering. Springer-Verlag, New YorkzbMATHGoogle Scholar
  3. Goldstein L, Rinott Y, Scarsini M (2011) Stochastic comparisons of stratified sampling techniques for some Monte Carlo estimators. Bernoulli (forthcoming)Google Scholar
  4. Hardy GH, Littlewood JE, and Pólya G (1952) Inequalities, 2nd edn. University Press, CambridgezbMATHGoogle Scholar
  5. Lindvall T (2002) Lectures on the coupling method. Dover Publications Inc., Mineola, NY (Corrected reprint of the 1992 original)zbMATHGoogle Scholar
  6. Marshall AW, and Olkin I (1979) Inequalities: theory of majorization and its applications. Academic Press Inc., New YorkzbMATHGoogle Scholar
  7. Müller A, Stoyan D (2002) Comparison methods for stochastic models and risks. John Wiley & Sons Ltd., ChichesterzbMATHGoogle Scholar
  8. Nevius SE, Proschan F, Sethuraman J (1977) Schur functions in statistics. II. Stochastic majorization. Ann Stat 5:263–273MathSciNetzbMATHGoogle Scholar
  9. Shaked M, Shanthikumar JG (2007) Stochastic orders. Springer, New YorkzbMATHCrossRefGoogle Scholar
  10. Strassen V (1965) The existence of probability measures with given marginals. Ann Math Stat 36:423–439MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Larry Goldstein
    • 1
  • Yosef Rinott
    • 2
    • 3
  • Marco Scarsini
    • 4
    • 5
  1. 1.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA
  2. 2.Department of Statistics and Center for the Study of RationalityHebrew University of JerusalemJerusalemIsrael
  3. 3.LUISSRomaItaly
  4. 4.Dipartimento di Scienze Economiche e AziendaliLUISSRomaItaly
  5. 5.HECParisFrance

Personalised recommendations